Alabama, 2025

Damaging Winds in Alabama, July 31, 2025

July 31, 2025 · NWS HUN · 5 events in 1 county or zone

Clusters of thunderstorms erupted during the midday into the afternoon hours over north central and northeast Alabama. Gusty winds knocked down a few trees and power lines in Jackson County, especially in and near the town of Section.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of thunderstorms erupted during the midday into the afternoon hours over north central and northeast Alabama. Gusty winds knocked down a few trees and power lines in Jackson County, especially in and near the town of Section.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 12:54 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 12:54 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
154 PM CDT Thu Jul 31 2025

...New NEAR TERM...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 154 PM CDT Thu Jul 31 2025

There have been no significant changes to the near term forecast
since the update earlier this morning, with development of showers
and thunderstorms expected to continue throughout the afternoon.
Although convection is currently initiating near a prefrontal
surface trough across northwest AL, additional formation is
anticipated in the vicinity of several small outflow boundaries
across the eastern half of the CWFA, as well. Individual cells
will travel slowly east-southeastward before dissipating around
sunset, but with some risk for frontal convection to spread
southeastward into the region this evening, we will retain a low
(15-25%) POP through 6Z. As we mentioned earlier, the main impacts
from the stronger storms will be brief downburst winds (up to
50-60 MPH), frequent lightning and locally heavy rainfall. With
most valley locations expected to at least briefly achieve a HI of
105F prior to the onset of convective impacts, we will leave the
Heat Advisory intact at the current time.

Previous Discussion:
In the mid/upper-levels, a broad weakness in the subtropical
ridge currently extends from the western Gulf northeastward into
northern portions of MS/AL (between two distinct highs centered
across the FL Peninsula and northern Mexico). At the surface, a
well-defined cold front stretches from the Red River Valley
northeastward through the Mid-South/Upper OH Valley and into the
northern Mid-Atlantic states, with a prefrontal surface
trough/wind shift axis to NNW expected to spread gradually
southeastward into the northwestern portion of our forecast area
this afternoon.

Present indications are that showers and thunderstorms today will
be most concentrated in the vicinity of the cold front to our
northwest, although some convection will begin to develop between
16-18Z as the prefrontal trough enters our region and begins to
interact with the preexisting warm/moist airmass. Although an
abundant coverage of mid/high-level stratiform clouds within the
weakness in the subtropical ridge may tend to limit buoyancy and
delay convective development by a few hours, it appears as if
storm coverage will be highest across the southeastern corner of
the CWFA, as cells should spread east-southeastward with time.
Presuming that sufficient breaks in the cloud cover aloft occur
this afternoon to permit temps to reach the l-m 90s, dewpoints in
the mid 70s will support CAPE of 2000-2500 J/kg and an attendant
threat for downburst winds up to 50-60 MPH with the most intense
cells. Otherwise, locally heavy rainfall and flooding will also be
a concern given the combination of PWAT values in the 1.9-2.1"
range and weak steering currents. Due to the temperatures and
dewpoints mentioned earlier, HI will likely reach the 105-109F
range for many locations in the lower terrain, and a Heat Advisory
remains in effect through 9 PM.

Although convection related to the prefrontal trough will exhibit
a diurnal weakening/dissipation trend with sunset this evening,
we will need to keep an eye out to the northwest, as thunderstorms
occurring in the vicinity of the cold front may persist for much
of the evening. As an area of low pressure (which will evolve
across eastern VA over the course of the day today) begins to
shift northeastward and off the Mid-Atlantic Coast, the front will
make steady southeastward progress overnight, and this could
potentially result in a continuation of at least scattered
thunderstorms in our forecast area this evening. With the cold
front not expected to reach the local region until Friday, it will
be another warm/muggy night, with development of low stratus
clouds expected prior to sunrise as temps fall into the l-m 70s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 1111 AM CDT Thu Jul 31 2025

Latest model guidance suggests that a cold front will track
slowly southward across the TN Valley during the day on Friday in
response to amplification of a mid/upper-level longwave trough
across eastern Canada. This will allow the leading/modified edge
of a cooler/drier continental airmass (centered over the Upper MS
Valley) to be advected southward into the region, with dewpoints
expected to fall from the mid 70s into the u60s-l70s north of the
TN River by late afternoon. Low-level forcing for ascent along the
cold front will result in another high coverage of showers and
thunderstorms from late tomorrow morning through the afternoon,
with the greatest spatial concentration of convection expected to
occur along an south of the TN River. Aside from a minor increase
in WNW flow aloft within the southern portion of the amplifying
longwave trough, there will be little change in the kinematic
environment tomorrow, and with thermodynamic parameters expected
to be similar to today, storm impacts will remain unchanged.

Thunderstorms will progress southward in conjunction with the
cold front Friday afternoon/evening, likely exiting our region
shortly after sunset (if not sooner). Light NNE winds in the
boundary layer will continue to advect drier air into the region
throughout the night, with dewpoints ranging from the l60s (N) to
u60s (S) and lows by Saturday morning falling into the 65-70F
range.

During the period from Saturday-Saturday night, a weak frontal
wave is predicted to develop across southern GA/northern FL before
retrograding slowly westward along the central Gulf Coast. As
this occurs, a surface trough extending northward from the low
will track northwestward across our region, with a modest increase
in E-SE flow in the wake of the trough allowing dewpoints to
climb back up into the u60s-l70s. This will yield an increase in
showers/thunderstorms across the southeastern portion of the
forecast area Saturday afternoon, with this regime expected to
expand northwestward to encompass the entire region Saturday
evening. The combination of cooler surface temperatures and weaker
low/mid-level lapse rates will contribute to lower CAPE, with
general thunderstorm activity expected at this time.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 958 PM CDT Wed Jul 30 2025

An upper trough with a few shortwaves moving along it will
persist over the eastern US through the long term period. In fact,
guidance indicates that the trough will further amplify by
Wednesday and become positively tilted. At the surface, an
inverted trough feature will set up by late weekend, with a
stalled front to the south near the Gulf coast. This front will
meander over the coast for a couple of days then possibly shift
back north on Wednesday as a warm front. How far north this front
gets will be something we'll need to keep an eye on. Moisture
levels increase through midweek, with model PWATs increasing from
1.3-1.4 inches Sunday and Monday to 1.6-1.8 Tuesday and Wednesday.
Overall, daily chances of showers and storms will be the theme as
we head into the first week of school for many, peaking during
the afternoon and evening hours. Confidence in any severe weather
is low due to bulk shear below 30 knots each day. Although, as
temperatures increase from the lower to mid 80s on Sunday into the
upper 80s to around 90 degrees by Wednesday, the better
instability may be realized Tuesday and Wednesday afternoons
compared with earlier in the week. Thus, with better moisture and
instability, a few stronger storms may be possible Tuesday and
especially Wednesday during the afternoon and evening hours that
could bring heavy downpours, frequent lightning, and some gusty
winds. Remember, when thunder roars, go indoors!

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Thu Jul 31 2025

Scattered TSRA have begun to develop across portions of northern
AL/southern TN where breaks in the early morning mid/high-level
cloud canopy have enabled stronger destabilization of the boundary
layer. This activity will spread east-southeastward in
conjunction with a prefrontal trough, and should weaken/dissipate
around or shortly after sunset. However, until that point, we have
included a TEMPO for MVFR conds at both terminals from 18-22Z.
Although additional showers and storms (related to a cold front
approaching the region from the NW) may impact portions of the
forecast area this evening (until 5-6Z), uncertainty in storm
coverage is too high to include additional PROB30 groups in the
TAFs attm. As the front begins to sag southward into the region,
low stratus clouds are likely to develop as moisture pools ahead
of the boundary, with a period of MVFR cigs anticipated btwn
10-14Z. Convection will likely begin to redevelop invof the cold
front by 16-18Z Friday, but until the location of the front can be
determined, we will refrain from mentioning this in the forecast.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Heat Advisory until 9 PM CDT this evening for ALZ001>010-016.

TN...Heat Advisory until 9 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...26
AVIATION...70/DD

In the hours before

Special weather statement, Jul 31, 2:07 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
307 PM CDT Thu Jul 31 2025

ALZ004-005-007-312045-
Lawrence AL-Morgan AL-Limestone AL-
307 PM CDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIMESTONE...NORTHWESTERN
MORGAN AND EAST CENTRAL LAWRENCE COUNTIES THROUGH 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tanner, or 8 miles southwest of Athens, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decatur, Athens, Hartselle, Priceville, Trinity, Tanner, Harvest,
Hillsboro, Mooresville, and Belle Mina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3486 8678 3473 8679 3443 8698 3461 8722
      3490 8709
TIME...MOT...LOC 2006Z 279DEG 9KT 3470 8705

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, Jul 31, 2:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
326 PM CDT Thu Jul 31 2025

ALZ009-010-312115-
DeKalb AL-Jackson AL-
326 PM CDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JACKSON AND CENTRAL
DEKALB COUNTIES THROUGH 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pisgah, or 8 miles east of Scottsboro, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsboro, Rainsville, Henagar, Sylvania, Hollywood, Powell,
Section, Pisgah, Dutton, and Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3467 8604 3477 8587 3462 8561 3447 8594
TIME...MOT...LOC 2026Z 315DEG 11KT 3465 8589

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, Jul 31, 2:35 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
335 PM CDT Thu Jul 31 2025

ALZ004>007-016-312115-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
335 PM CDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...NORTHWESTERN CULLMAN...MORGAN AND
SOUTHEASTERN LAWRENCE COUNTIES THROUGH 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decatur, Athens, Hartselle, Redstone Arsenal, Priceville, Trinity,
Falkville, Triana, Huntsville International Airport, and Tanner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3427 8711 3430 8711 3430 8717 3434 8730
      3478 8705 3464 8677 3456 8655 3423 8698
TIME...MOT...LOC 2035Z 315DEG 11KT 3454 8704

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, Jul 31, 2:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
338 PM CDT Thu Jul 31 2025

ALZ016-312115-
Cullman AL-
338 PM CDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CULLMAN COUNTY
THROUGH 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blountsville, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hanceville, Holly Pond, Garden City, and Walter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3396 8681 3420 8664 3423 8653 3420 8655
      3419 8655 3415 8659 3412 8661 3412 8663
      3409 8666 3408 8669 3409 8669 3406 8671
      3403 8670 3403 8672 3395 8680
TIME...MOT...LOC 2037Z 206DEG 6KT 3413 8657

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, Jul 31, 2:58 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 PM CDT Thu Jul 31 2025

ALZ008-312145-
Marshall AL-
358 PM CDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARSHALL COUNTY THROUGH
445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strawberry, or near Arab. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albertville, Guntersville, Arab, High Point, Rabbit Town, Mountain
View, and Hyatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3424 8644 3426 8644 3426 8646 3427 8645
      3427 8646 3429 8646 3429 8648 3430 8648
      3430 8651 3447 8633 3426 8616 3420 8640
TIME...MOT...LOC 2058Z 245DEG 3KT 3428 8642

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Jul 31, 3:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
417 PM CDT Thu Jul 31 2025

ALZ009-010-312200-
DeKalb AL-Jackson AL-
417 PM CDT Thu Jul 31 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JACKSON AND CENTRAL
DEKALB COUNTIES THROUGH 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking strong thunderstorms over
Scottsboro. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Henagar, Sylvania, Fyffe,
Hollywood, Powell, Geraldine, and Section.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3436 8607 3445 8609 3446 8608
      3447 8609 3464 8612 3474 8598 3463 8553
      3453 8551
TIME...MOT...LOC 2116Z 320DEG 4KT 3463 8601

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Northeast Alabama radar (KHTX), 37 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 31, 3:20 PM CST
Where
Jackson County, 4.18 mi ENE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.599, -86.065

A power line was knocked down near the intersection of Goosepond Drive and Berry Road. Time estimated from radar.

Thunderstorm Wind, Jackson

When
July 31, 3:30 PM CST
Where
Jackson County, 0.61 mi WNW of Section
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.585, -85.989

A tree was knocked down at the intersection of Main Street and Tammy Little Drive in Section.

Thunderstorm Wind, Jackson

When
July 31, 3:30 PM CST
Where
Jackson County, 1.78 mi ESE of Section
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.572, -85.950

A tree was knocked down along CR 626 southeast of Section.

Thunderstorm Wind, Jackson

When
July 31, 3:30 PM CST
Where
Jackson County, 1.14 mi ESE of Section
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.576, -85.960

A tree was knocked down along CR 391 southeast of Section.

Thunderstorm Wind, Jackson

When
July 31, 3:30 PM CST
Where
Jackson County, 0.56 mi NNW of Section
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.587, -85.984

A tree was knocked down at 500 CR 62 in Section.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287874, 1287873, 1287875, 1287876, 1287878.